Acute Secondary Effects in the Esophagus in Patients Undergoing Radiotherapy for Carcinoma of the Lung


    loading  Checking for direct PDF access through Ovid

Abstract

The incidence and nature of acute secondary irradiation esophagitis was studied in a series of 38 patients undergoing 60Co teletherapy for carcinoma of the lung. Thirty-four patients were male and four female, with ages ranging from 38 to 78 years. The mediastinum being irradiated in the process, all the patients underwent endoscopy for signs of esophagitis and/or gastritis after a dose of 30–40 Gy was delivered to the esophagus. Eighteen patients complained of dysphagia, but only in 12 of them did endoscopy show esophagitis. Of the remaining patients without complaints five had endoscopic signs of esophagitis. Gastritis was found in 18 cases and confirmed histologically in 14. In 17 cases, esophagitis and/or gastritis were confirmed histologically. It is believed that there is a fairly close correlation among clinical, endoscopic, and histological findings to support the claim that esophagitis in these patients is radiation induced. However, the cause of gastritis is not well understood. Data in the literature suggest that nonsteroid anti-inflammatory agents can act as prophylactic means of preventing radiation esophagitis.

    loading  Loading Related Articles